Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 78, NWS Blacksburg, VA

April 26, 2011Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 26, 2011, 4:11 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2011, 4:11 PM EDT (20:11 UTC)
Expired
Apr 26, 2011, 5:00 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 4:20 PM EDTTSTM WND DMG2 Nne Clover, VAONE TREE BLOWN DOWN ALONG BLACK WALNUT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 2:09 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WUUS51 KRNK 262011
SVRRNK
VAC037-083-262100-
/O.NEW.KRNK.SV.W.0078.110426T2011Z-110426T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT TUE APR 26 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 500 PM EDT.

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SCOTTSBURG...OR NEAR CLOVER...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MT LAUREL...
  CHARLOTTE COURT HOUSE...
  CULLEN...
  MADISONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3668 7874 3671 7890 3723 7878 3722 7873
      3724 7872 3725 7868 3720 7868 3720 7864
      3716 7861 3715 7859 3715 7855 3713 7851
TIME...MOT...LOC 2011Z 196DEG 32KT 3681 7877

$$

16
2 follow-up statements
798 
WWUS51 KRNK 262038
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT TUE APR 26 2011

VAC083-262047-
/O.CAN.KRNK.SV.W.0078.000000T0000Z-110426T2100Z/
HALIFAX VA-
438 PM EDT TUE APR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALIFAX COUNTY IS
CANCELLED...

THE STORM WHICH TRIGGERED THIS WARNING HAS MOVED NORTHWARD INTO 
CHARLOTTE COUNTY.

&&

LAT...LON 3681 7867 3683 7869 3686 7867 3692 7875
      3693 7873 3701 7875 3695 7878 3698 7884
      3723 7878 3722 7873 3725 7868 3720 7868
      3720 7864 3716 7861 3713 7851
TIME...MOT...LOC 2037Z 196DEG 32KT 3703 7869

$$

VAC037-262100-
/O.CON.KRNK.SV.W.0078.000000T0000Z-110426T2100Z/
CHARLOTTE VA-
438 PM EDT TUE APR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL CHARLOTTE COUNTY...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SAXE...OR NEAR CHARLOTTE COURT HOUSE...MOVING NORTH AT
35 MPH.

LOCATIONS IMPACTED INCLUDE...
  DRAKES BRANCH...
  CHARLOTTE COURT HOUSE...
  CULLEN...
  ABILENE...
  MADISONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3681 7867 3683 7869 3686 7867 3692 7875
      3693 7873 3701 7875 3695 7878 3698 7884
      3723 7878 3722 7873 3725 7868 3720 7868
      3720 7864 3716 7861 3713 7851
TIME...MOT...LOC 2037Z 196DEG 32KT 3703 7869

$$

16
145 
WWUS51 KRNK 262058
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT TUE APR 26 2011

VAC037-262107-
/O.EXP.KRNK.SV.W.0078.000000T0000Z-110426T2100Z/
CHARLOTTE VA-
458 PM EDT TUE APR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLOTTE COUNTY
EXPIRES AT 500 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3681 7867 3683 7869 3686 7867 3692 7875
      3693 7873 3701 7875 3695 7878 3698 7884
      3723 7878 3722 7873 3725 7868 3720 7868
      3720 7864 3716 7861 3713 7851
TIME...MOT...LOC 2057Z 196DEG 32KT 3720 7863

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:56 PM EDT, 15 minutes earlier.

Area forecast discussion, Apr 26, 3:56 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE APR 26 2011

.SYNOPSIS...
A SLOW MOVING...BUT STRONG COLD FRONT APPROACHING THE OHIO AND
TENNESSEE VALLEYS...WILL CROSS THE MID ATLANTIC REGION WEDNESDAY
NIGHT INTO THURSDAY MORNING. COOLER HIGH PRESSURE WILL BUILD INTO
THE AREA THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM FOR MOST OF THE AREA.
SEE WEB PAGE FOR DETAILS OR VIEW WCNRNK FOR COUNTIES.

AREAL COVERAGE OF CONVECTION TO INCREASE THIS EVENING AS SHORT WAVE
PIVOTS OVER THE PIEDMONT. THE MID AND LOWER LEVELS OF THE ATMOSPHERE
ARE SATURATED WITH TROPICAL MOISTURE FROM THE GULF AND ATLANTIC TO
PRODUCE HEAVY DOWN POURS IN STRONGER STORMS INTO THIS EVENING.
BREAKS IN THE CLOUDS THIS AFTERNOON WILL HELP INCREASE INSTABILITIES
WITH A FEW STORMS BECOMING SEVERE. THE GREATEST THREAT WILL BE
STRAIGHT LINE WINDS. LARGE HAIL IS POSSIBLE IF ANY CELLS DEVELOP
ROTATION...BUT GENERALLY LOOKING AT DIME SIZE OR SMALLER HAIL AS
FREEZING LEVEL IS RELATIVELY HIGH. BY MIDNIGHT THE SHORT WAVE WILL
HAVE MOVED NORTH OF THE AREA...DECREASING THE CHANCE FOR STRONG
STORMS OVER THE REGION. INSTABILITIES REMAIN OVERNIGHT FOR A STRAY
SHOWER AND POSSIBLY A RUMBLE OF THUNDER THROUGH THE EARLY MORNING
HOURS WEDNESDAY.

ON WEDNESDAY...THE UPPER LEVEL TROUGH BECOMES NEGATIVELY TILTED WITH
A COLD FRONT COMING ACROSS THE OHIO/TENN VALLEY. MODELS ARE
CONSISTENT WITH EVENING ARRIVAL OF THE COLD FRONTS SQUALL LINE. AHEAD
OF THE FRONT...AFTERNOON HEATING AND LINGERING BOUNDARIES FROM
MORNING SHOWERS WILL IGNITE CONVECTION OVER THE AREA EARLY IN THE
AFTERNOON. JUST LIKE TODAY...A FEW OF THESE PREFRONTAL SHOWERS COULD
BECOME STRONG WITH HEAVY DOWNPOURS AND STRAIGHT LINE WINDS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WIDESPREAD CONVECTION IS EXPECTED TO BE ASSOCIATED WITH WHAT WILL
BE A SLOW MOVING COLD FRONT AS IT CROSSES THE AREA WED NIGHT INTO
THURSDAY MORNING. STRONG WIND FIELDS...WITH A LOW LEVEL JET OF 50+
KNOTS AT 850 MBS...AND SOME VEERING IN THE PROFILE...WILL SUPPORT
AT LEAST LINEAR MULTICELL TYPE THUNDERSTORMS...LIKELY A SQUALL
LINE...WITH THE POSSIBILITY OF EMBEDDED TORNADOES. THE ENTIRE AREA
IS IN A SLIGHT RISK AREA- WILL CONTINUE TO BE HIGHLIGHTED IN THE
HWO. CHC FOR DAMAGING WINDS HAS BEEN INCLUDED IN THE WEATHER
GRIDS. IN ADDITION TO THE SEVERE THREAT...PWATS WILL BE NEAR 1.5
INCHES WITH STRONG MOISTURE TRANSPORT FROM THE GULF OF MEXICO AND
SRN ATLANTIC. THESE TSTORMS WILL HAVE HEAVY RAINFALL. THE THINKING
IS THAT A SQUALL LINE WILL BE PROGRESSIVE ENOUGH TO MITIGATE THE
THREAT OF WIDESPREAD HEAVY RAIN. THERE IS A THREAT THAT CONVECTION
COULD END UP PROGRESSING MORE SLOWLY EASTWARD WITH A NEGATIVELY
TILTED TROUGH. TRENDS WILL HAVE TO BE MONITORED....AND A FLASH
FLOOD WATCH MAY BE NEEDED.

HAVE KEPT LIKELY POPS IN THE PIEDMONT THURSDAY MORNING...BUT CLEAR
PRECIP OUT IN THE AFTERNOON FOR ALL BUT WESTERN SLOPES AREAS. COLD
AIR IS LAGGING BEHIND THE FRONT...AND WITH A DOWNSLOPE WEST WIND
THURSDAY AFTERNOON...I HAVE RAISED HIGHS CLOSER TO 80 DEGREES IN
THE PIEDMONT. PRESSURE RISES ARE FAIRLY STRONG THURSDAY BEHIND
THE FRONT...ON THE ORDER OF 6 MBS IN 6 HOURS...BUT THE LOW LEVEL
JET IS 40 KNOTS OR LESS...SO WIND GUSTS WILL LIKELY REMAIN BELOW
WIND ADVISORY CRITERIA. COLD ADVECTION WITH GUSTY WEST WINDS
THIRSDAY WILL MAKE LOWS FEEL COLD...WITH VALUES FROM THE UPPER 30S
IN THE WEST TO THE UPPER 40S IN THE EAST. FRIDAY WILL BE CLOSER TO
NORMAL...WITH HIGHS IN THE 60S IN THE MTNS...TO LOWER 70S IN THE
PIEDMONT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
DEEP TROUGH IS EXITING THE EAST COAST...AND SFC HIGH PRESSURE WILL
BE BUILDING INTO THE REGION FRIDAY NIGHT AND SATURDAY. TIMING LOOKS
GOOD FOR A DECENT RADIATIONAL COOLING NIGHT FRIDAY NIGHT...SO I KEPT
LOW TEMPS COOLER THAN HPC GUIDANCE...ESPECIALLY IN THE MTN VALLEYS
WHERE WE COULD SEE SOME UPPER 30S. SATURDAY SHOULD BE PARTLY TO
MOSTLY SUNNY...AND WITH WARM ADVECTION INTO THE MTNS IN THE
AFTERNOON...HIGHS IN THE SW MTNS OF VA INTO THE BLUEFIELD AREA MAY
BE JUST AS WARM AS THE SW VA AND NW NC PIEDMONT.

ANOTHER DEEP TROUGH IN THE WESTERN U.S. WILL BE MOVG EASTWARD OVER
THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. HPC IS LEANING TOWARD
THE SLOWER AND MORE AMPLIFIED ECMWF. THIS MORE AMPLIFIED SOLUTION
CLOSES OFF AN UPPER LOW IN THE WRN ATLANTIC SOON ENOUGH THAT A BACK
DOOR FRONT MAY BRING COOLER AND CLOUDIER CONDITIONS TO THE FORECAST
AREA FROM SUNDAY INTO MONDAY. HAVE STAYED CLOSE TO HPC TEMPS AND
POPS FOR SUNDAY AND MONDAY. THE COLD FRONT ASSOCIATED WITH THE SLOW
MOVG TROUGH REACHES THE FORECAST AREA BY MONDAY NIGHT...EVEN IN THE
SLOWER ECMWF SOLUTION...SO HAVE KEPT HIGH HPC POPS FOR THE
MONDAY/MONDAY NIGHT TIME FRAME. MODELS ARE IN FAIR AGREEMENT THEN IN
HAVING MORE SRN STREAM ENERGY DEVELOP A WAVE ALONG THE FRONT TUESDAY
AND SLOW IT DOWN WHILE IT IS OVER ERN VA AND NC...SO HAVE KEPT CHC
POPS ACROSS THE ERN CWA TUESDAY...WITH MORE CLOUDS AND COOLER TEMPS.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A WEAK UPPER LEVEL SYSTEM MOVING THROUGH THE AREA...COMBINED WITH
ABUNDANT LOW LEVEL MOISTURE HAS SPARKED SCATTERED LIGHT RAIN SHOWERS
MAINLY IN THE NW NC MOUNTAINS/NEW RIVER VALLEY THIS MORNING. THIS
PATCH OF SHOWERS WILL MOVE ACROSS THE GREENBRIER VALLEY/ALLEGHANY
HIGHLANDS (LWB/HSP) THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL
ALSO DEVELOP OVER THE PIEDMONT (DAN/LYH) THROUGH THIS AFTERNOON.
EXPECT SCATTERED THUNDERSTORMS TO INCREASE IN COVERAGE THROUGH THE
DAY...WITH A FEW BECOMING STRONG TO SEVERE.

THERE ARE VARIETY OF CLOUDS AND CEILING ACROSS THE AREA EARLY THIS
AFTERNOON. ACROSS THE MOUNTAINS MVFR-LOW END VFR WITH SPOTTY SHOWERS.
EAST OF THE BLUE RIDGE...MOSTLY VFR CEILINGS WITH SCATTERED TO
BROKEN COVERAGE. MOST CEILINGS SHOULD LIFT TO VFR THIS AFTERNOON AND
LOWER DURING THUNDERSTORM ACTIVITY. IN ADDITION...GUSTY SOUTH WINDS
WILL REACH 20-25 KTS AT MOST LOCATIONS WITH HIGHER GUSTS LIKELY NEAR
THUNDERSTORMS.

AS AN UPPER LEVEL STORM SYSTEM APPROACHES LATER TODAY...STORMS
WILL RE-DEVELOP BETWEEN 00Z-06Z TONIGHT...MAINLY ALONG THE WEST OF
THE BLUE RIDGE. LOWERING CLOUD HEIGHTS...POTENTIALLY DOWN TO THE IFR
CATEGORY LEVEL...AND PATCHY FOG ARE ALSO EXPECTED. THESE SHOWERS
WILL WANE THROUGH THE OVERNIGHT...BUT LOW CLOUDS MAY LINGER.
WEDNESDAY COULD BE A SIMILAR AS TODAY WITH SCATTERED CONVECTION
DEVELOPING LATE MORNING TO EARLY AFTERNOON.

WEDNESDAY NIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS
THE AREA WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW
LEVEL JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT.

WHILE SURFACE HIGH PRESSURE BUILD INTO THE AREA THURSDAY NIGHT
INTO FRIDAY...THE PARENT UPPER TROUGH WILL STILL BE CROSSING OUR
REGION. ANTICIPATE VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/PH
NEAR TERM...RCS
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...PH/RCS
Hazardous weather outlook, Apr 26, 2:15 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT TUE APR 26 2011

NCZ004>006-VAZ022-032>035-043>047-058-059-271815-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
215 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 214 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES WEDNESDAY INTO
EARLY THURSDAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL...ALONG WITH ISOLATED TORNADOES.
HEAVY RAINS ARE EXPECTED WITH THESE STORMS WHICH MAY RESULT IN
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009>020-023-024-WVZ042>045-271815-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-GREENBRIER-
215 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 214 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES WEDNESDAY INTO
EARLY THURSDAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL. HEAVY RAINS ARE EXPECTED WITH
THESE STORMS WHICH MAY RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>003-018>020-271815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-
215 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SMALL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES WEDNESDAY INTO
EARLY THURSDAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL. HEAVY RAINS ARE EXPECTED WITH
THESE STORMS WHICH MAY RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RCS

In the hours before

Special weather statement, Apr 26, 2:23 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT TUE APR 26 2011

VAZ023-024-034-035-261900-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
223 PM EDT TUE APR 26 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BEDFORD...BOTETOURT
AND ROCKBRIDGE COUNTIES...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
MONTVALE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR PEAKS OF OTTER RECREATION AREA AROUND 230
PM...NATURAL BRIDGE AROUND 245 PM AND GLASGOW AROUND 300 PM.

THIS STORM IS CONTINUING TO INTENSIFY. IF IT BECOMES MUCH
STRONGER...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

LAT...LON 3770 7923 3727 7962 3737 7984 3780 7966
      3784 7962

16
Special weather statement, Apr 26, 3:46 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT TUE APR 26 2011

VAZ058-262015-
HALIFAX VA-
346 PM EDT TUE APR 26 2011

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BETHEL HILL...
MOVING NORTH-NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SCOTTSBURG BETWEEN 400 AND 430 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3667 7870 3661 7870 3654 7873 3655 7894
      3685 7886 3680 7868 3676 7867 3674 7869
      3670 7865 3669 7866

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:23 PM EDTSpecial Weather StatementRNKCity of Buena Vista37 min
Apr 26, 2:30 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington60 min
Apr 26, 3:46 PM EDTSpecial Weather StatementRNKHalifax29 min
Apr 26, 5:02 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson43 min
Apr 26, 5:19 PM EDTSpecial Weather StatementRNKAmherst41 min
Apr 26, 5:29 PM EDTSevere Thunderstorm WarningRNKAmherst21 min
Apr 26, 5:32 PM EDTSpecial Weather StatementRNKFloyd58 min
Apr 26, 5:55 PM EDTSpecial Weather StatementRNKFloyd65 min
Apr 26, 6:04 PM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem3 hr
Apr 26, 6:07 PM EDTSpecial Weather StatementRNKCity of Danville38 min
Apr 26, 6:31 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick44 min
Apr 26, 6:38 PM EDTSpecial Weather StatementRNKCampbell67 min
Apr 26, 6:43 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania, City of Lynchburg47 min
Apr 26, 6:46 PM EDTSpecial Weather StatementRNKFranklin44 min
Apr 26, 6:56 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick49 min
Apr 26, 7:04 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, City of Lynchburg41 min
Apr 26, 7:08 PM EDTTornado WarningRNKFranklin29 min
Apr 26, 7:14 PM EDTSpecial Weather StatementRNKFloyd46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.